Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Kansas City, MO

July 30, 2020DeKalb County, Gentry County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 30, 2020, 5:28 PM CDT for DeKalb County, Gentry County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 5:28 PM CDT (22:28 UTC)
Expired
Jul 30, 2020, 10:24 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, MO, Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 146 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:00 PM CDTFLASH FLOOD1 S King City, MO169 HWY SOUTH OF KING CITY CLOSED DUE TO WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS53 KEAX 302228
FFWEAX
MOC063-075-310430-
/O.NEW.KEAX.FF.W.0023.200730T2228Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
528 PM CDT Thu Jul 30 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Gentry County in northwestern Missouri...
  DeKalb County in northwestern Missouri...

* Until 1130 PM CDT Thursday.

* At 527 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Albany, Stanberry, Maysville, King City, Stewartsville, Union Star,
  Clarksdale, Darlington, Weatherby, Mcfall, Gentry, Amity, Fairport,
  Ford City and Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4039 9422 4029 9421 4004 9422 4002 9420
      3983 9421 3975 9439 3975 9460 4038 9460
      4039 9459

FLASH FLOOD...RADAR INDICATED

$$

PP
1 follow-up statement
932 
WGUS73 KEAX 310324
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1024 PM CDT Thu Jul 30 2020

MOC063-075-310333-
/O.CAN.KEAX.FF.W.0023.000000T0000Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gentry MO-DeKalb MO-
1024 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR GENTRY AND DEKALB COUNTIES IS
CANCELLED...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4039 9422 4029 9421 4004 9422 4002 9420
      3983 9421 3975 9439 3975 9460 4038 9460
      4039 9459

$$

PP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:15 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 30, 3:15 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
315 PM CDT Thu Jul 30 2020

.Discussion...
Issued at 315 PM CDT THU JUL 30 2020

A mid to upper level low paired with a couple of surface
boundaries all within the presence of ample moisture has yielded
another active weather day with showers producing moderate to
heavy rain across portions of the region. The heaviest rain is
currently falling across eastern Kansas where 1 to 3 inches of
rain has already fallen and a couple of flash flood warnings are
in effect. Moderate to heavy showers (with a few thunderstorms)
will likely persist through the afternoon and evening hours with
the focus continuing to be across eastern Kansas as the complex
slowly shifts southeastward tonight. Showers should come to an end
from north to south by Friday morning, with drier air filtering
into the region and clouds finally clearing from north to south by
late afternoon.

North northwesterly flow on the back side of the mid to upper
level trough will continue through the weekend. This will keep
temperatures well below seasonal normals. A shortwave trough and
cold front will push into the area from the north Saturday night
into Sunday, bringing chances for a few showers and storms back
into the forecast. Very pleasant weather is expected for Monday
and Tuesday as northerly flow and high pressure build into the
region with highs in the 70s and overnight lows in the upper 50s
with very low humidity. As the longwave trough finally shifts east
on Wednesday a ridge and warm air advection returns back to the
area. This should lead to a slight increase in moisture and
temperatures as well as reintroduce some slight PoP chances as we
head towards the end of next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 113 PM CDT THU JUL 30 2020

Showers continue across much of the region, with the heaviest
showers currently located across NW Missouri near STJ and south
and west of IXD. Showers will continue through the afternoon hours
with thunderstorms possible later this afternoon as instability
increases. All terminals will likely be impacted by at least SHRA
and perhaps TSRA between now and late evening. It is possible that
a heavy shower or storm could impact the terminals, which could
be accompanied by lowered VSBYs and CIGs. Showers and storms
should exit the region to the south by Friday morning. CIGs are
expected to lower to MVFR shortly after midnight tonight. Brief
periods of IFR CIGs will be possible, but confidence was not high
enough at this time to include in the 18z TAF. CIGs should improve
to VFR once more by mid to late Friday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Williams
Aviation...Williams
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Thu Jul 30 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall chances will continue through today. Areas
of one to two inches of rain is expected, with locally higher
amounts, greater than three inches possible. The best chance for
bouts of heavy rainfall will be for locations along and south of the
Missouri River. This additional rainfall will continue to support
flooding and flash flooding concerns through the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Off and on thunderstorm chances will persist through Friday. Isolated
instances of flooding and flash flooding will continue.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:13 PM CDTSpecial Weather StatementEAXCass47 min
Jul 29, 8:17 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Jul 29, 8:45 PM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson3 hr
Jul 29, 9:19 PM CDTFlash Flood WarningEAXCass, Jackson, Johnson3 hr
Jul 29, 9:55 PM CDTRiver Flood WarningEAXBuchanan3 days
Jul 29, 9:58 PM CDTRiver Flood WarningEAXClay, Ray11 hr
Jul 29, 10:17 PM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 30, 12:13 AM CDTAreal Flood WarningEAXCass, Jackson, Johnson6 hr
Jul 30, 10:02 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days
Jul 30, 10:02 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline5 days
Jul 30, 10:02 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline5 days
Jul 30, 2:44 PM CDTRiver Flood WarningEAXJohnson, Pettis54 hr
Jul 30, 2:44 PM CDTRiver Flood WarningEAXCooper, Saline9 days
Jul 30, 2:44 PM CDTRiver Flood WarningEAXAndrew, Buchanan35 hr
Jul 30, 3:53 PM CDTFlash Flood WarningEAXAndrew, Buchanan, Holt6 hr
Jul 30, 6:40 PM CDTAreal Flood WarningEAXBates, Cass31 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.